Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 239, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 28, 2018, 7:59 PM MDT for Perkins County, Nebraska. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2018, 7:59 PM MDT (01:59 UTC)
- Expired
- Jul 28, 2018, 8:45 PM MDT
- In force
- 46 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 2.75 in
- Wind
- 80.0 mph
County Perkins County, NE
The radar
The North Platte radar (KLNX), 166 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 8:32 PM MDT | HAIL 2.75 | 1 S Venango, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 5:40 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 565 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1240 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.8
The text
As transmitted.
416
WUUS53 KLBF 290159
SVRLBF
NEC135-290245-
/O.NEW.KLBF.SV.W.0239.180729T0159Z-180729T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
759 PM MDT SAT JUL 28 2018
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Western Perkins County in southwestern Nebraska...
* Until 845 PM MDT.
* At 758 PM MDT, a severe thunderstorm was located over Barton, or
near Big Springs, moving south at 40 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and baseball size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Venango and Brandon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building, and stay away from
windows.
&&
LAT...LON 4094 10206 4101 10205 4101 10198 4100 10194
4070 10176 4070 10205
TIME...MOT...LOC 0158Z 340DEG 34KT 4106 10217
HAIL...2.75IN
WIND...80MPH
$$
JWS1 follow-up statement
538
WWUS53 KLBF 290217
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
817 PM MDT SAT JUL 28 2018
NEC135-290245-
/O.CON.KLBF.SV.W.0239.000000T0000Z-180729T0245Z/
Perkins NE-
817 PM MDT SAT JUL 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR WESTERN PERKINS COUNTY...
At 816 PM MDT, a severe thunderstorm was located near Venango, or 14
miles southeast of Julesburg, moving southeast at 35 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and baseball size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Venango and Brandon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
LAT...LON 4094 10206 4101 10205 4101 10198 4100 10194
4070 10176 4070 10205
TIME...MOT...LOC 0216Z 324DEG 31KT 4085 10206
HAIL...2.75IN
WIND...80MPH
$$
JWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 5:31 PM MDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 28, 5:31 PM MDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service North Platte NE 631 PM CDT Sat Jul 28 2018 .SHORT TERM...(This evening through Sunday) Issued at 328 PM CDT Sat Jul 28 2018 Isolated thunderstorms have initiated north of Casper and Douglas Wyoming this afternoon and are forecast to develop into a thunderstorm cluster across the nrn and cntrl panhandle early this evening and continue moving southeast through southwest Nebraska late this evening. A belt of strong 500mb winds near 50 kts will accompany this system and help to sustain the system tonight. The presence of strong shear aloft and steep mid level lapse rates upstream of the area will aid in the potential for supercell thunderstorms in the panhandle and western sandhills early this evening, upon which and enhanced risk for severe storms currently exists. Further east, the system is likely to become elevated as it congeals southeastward with a damaging wind and large hail threat still expected, for west central and southwest Nebraska. With a forward propagating system expected, heavy rainfall is a threat with areas of 1 to 2 inches possible. Do not expect flash flooding, although localized flooding could occur due to recent rainfall. Mesoscale models have been consistent today for high confidence of occurrence. The system should exit all but far southeast zones by midnight. Chance for showers and a few thunderstorms exit overnight, although models do indicate weak subsidence behind the system to lessen redevelopment. For Sunday, rain and thunderstorm chances continue as a series of shortwaves move across Nebraska. Models suggest likely pops west of a Cody through Broken Bow line by afternoon. Heavy rain is not anticipated to be a major threat on Sunday. A few strong to locally severe storms are possible, west of Cody through Callaway. .LONG TERM...(Sunday night through Saturday) Issued at 328 PM CDT Sat Jul 28 2018 Chances for showers and thunderstorms continue Sunday night as an upper trough axis rotates south from nrn South Dakota to northern Nebraska overnight. Ahead of this feature, a belt of 500mb winds from 35 to 45 kts will drop southward out of the area overnight. this will result in lessening chances overnight. Highest pops during the evening across western and central areas from 40 to 50 percent. It appears the threat for any strong storms Sunday evening should have shifted southwest of the area. A strong upper level ridge will build across the western US on Monday, as an upper trough develops southward from the western Great Lakes. Still at least a sight chance for showers or a few thunderstorms due to the influence from the upper trough to our east. As the upper ridge builds eastward next week, dry weather, and warming temperatures can be expected. Highs Monday, to range in the upper 70s, warming to the upper 80s to lower 90s by Friday and Saturday. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 630 PM CDT Sat Jul 28 2018 Timing and extent of thunderstorms will again be the forecast challenge for the next 24 hrs. Expecting a couple areas of development, one being the north central and the other being the southwest. In either case, severe storms are possible but have stayed with MVFR cigs/vis through the evening and overnight. Some possibility that stratus will drop to IFR by morning but confidence is not high due to uncertainty of coverage and duration of TSRA tonight. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Stoppkotte
Hazardous weather outlook, Jul 28, 2:22 PM MDT, 5 hours 37 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service North Platte NE 322 PM CDT Sat Jul 28 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-292015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 322 PM CDT Sat Jul 28 2018 /222 PM MDT Sat Jul 28 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered severe thunderstorms are likely this evening. The area of concern is generally along and west of a line from Merriman to Brownlee to Sargent. Large hail and damaging winds are the primary hazard. A few storms may produce damaging winds as high as 75 mph and very large hail, 2 inches in diameter or larger. Very heavy rainfall is also possible and an isolated tornado may form. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. Thunderstorms, a few strong or possibly severe, are likely Sunday afternoon and Sunday evening. The area of concern for severe weather is generally along and west of line from Cody to Thedford to Arnold and the hazards are large hail and wind damage. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 6 pm and 11 pm along and west of a line from Merriman to Brownlee to Sargent. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, Jul 28, 6:52 PM MDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service North Platte NE 752 PM CDT SAT JUL 28 2018 NEZ023-024-035-036-290130- Hooker NE-Grant NE-Arthur NE-McPherson NE- 752 PM CDT SAT JUL 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARTHUR... SOUTHEASTERN GRANT...SOUTHWESTERN HOOKER AND NORTHWESTERN MCPHERSON COUNTIES UNTIL 830 PM CDT/730 PM MDT/... At 752 PM CDT/652 PM MDT/, Doppler radar was tracking a strong thunderstorm 13 miles southeast of Hyannis, or 18 miles north of Arthur, moving southeast at 35 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Green Lake, Sand Beach Lake, Lena, Sand Puddin Lake, Three Mile Lake, Flatts, Big Lamunyon Flats, Pratt Lake, Spring Valley Lake, Bucktail, Cogill Lake and Calora. This includes the following highways... Highway 61 between mile markers 140 and 144. Highway 92 between mile markers 171 and 184. A Severe Thunderstorm Watch remains in effect until 200 AM CDT/100 AM MDT/ for west central Nebraska. LAT...LON 4183 10178 4194 10159 4161 10117 4151 10149 TIME...MOT...LOC 0052Z 321DEG 30KT 4183 10163 CDC
Local storm report, Jul 28, 7:34 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
834 PM CDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL OSHKOSH 41.41N 102.34W
07/28/2018 E1.00 INCH GARDEN NE TRAINED SPOTTER
&&
THORNELocal storm report, Jul 28, 7:46 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
846 PM CDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM HAIL 9 S OSHKOSH 41.28N 102.34W
07/28/2018 E2.00 INCH GARDEN NE PUBLIC
BROKEN WINDOWS AND HEAVY DAMAGE TO SIDING
&&
THORNELocal storm report, Jul 28, 7:50 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
850 PM CDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 8 S OSHKOSH 41.29N 102.34W
07/28/2018 E1.75 INCH GARDEN NE PUBLIC
&&
THORNELocal storm report, Jul 28, 7:51 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
851 PM CDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST 8 S OSHKOSH 41.29N 102.34W
07/28/2018 E60 MPH GARDEN NE PUBLIC
&&
THORNELocal storm report, Jul 28, 7:57 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
857 PM CDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM TSTM WND GST 10 W BIG SPRINGS 41.06N 102.27W
07/28/2018 E75 MPH DEUEL NE PUBLIC
&&
THORNEThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:13 PM MDT | Special Weather Statement | LBF | Box Butte | 32 min |
| Jul 28, 6:18 PM MDT | Severe Thunderstorm Warning | LBF | Garden, Sheridan | 42 min |
| Jul 28, 6:30 PM MDT | Special Weather Statement | LBF | Cherry | 45 min |
| Jul 28, 6:31 PM MDT | Special Weather Statement | LBF | Brown | 44 min |
| Jul 28, 6:32 PM MDT | Special Weather Statement | LBF | Garfield | 43 min |
| Jul 28, 6:44 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 46 min |
| Jul 28, 6:52 PM MDT | Special Weather Statement | LBF | Arthur | 38 min |
| Jul 28, 7:12 PM MDT | Severe Thunderstorm Warning | LBF | Garden, Keith | 48 min |
| Jul 28, 7:39 PM MDT | Areal Flood Advisory | LBF | Cherry, Thomas | 2 hr |
| Jul 28, 7:39 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Garden, Keith | 51 min |
| Jul 28, 7:49 PM MDT | Areal Flood Advisory | LBF | Garfield, Holt | 2 hr |
| Jul 28, 8:31 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 44 min |
| Jul 28, 9:09 PM MDT | Severe Thunderstorm Warning | LBF | Chase | 31 min |
| Jul 28, 9:27 PM MDT | Areal Flood Advisory | LBF | Chase, Frontier, Hayes | 3 hr |
| Jul 29, 6:30 AM MDT | River Flood Warning | LBF | Hayes | 25 hr |
| Jul 29, 3:11 PM MDT | Special Weather Statement | LBF | Keya Paha | 49 min |
| Jul 29, 3:22 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 23 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.